Couldn't find what you looking for?

TRY OUR SEARCH!

Infliximab is a medication that has been recently introduced into medicine in the last 20 years as an agent that can be an effective therapy for a number of disease of the immune system. Diseases like Crohn disease, ulcerative colitis, and psoriasis in some cases are some of the most common types of diseases where this drug can be beneficial. This is an immunosuppressive agent that can effectively treat these types of diseases but there are also a number of potential side effects that can be linked with this type of medication. 

One of the possible side effects when it comes to infliximab is a severe systemic reaction. In one study done to show possible adverse reactions of this mediation, 30 out of 336 patients reported severe systemic reactions due to this medication and as a result, the drug had to be stopped in 15 of these patients. Even if you do have a reaction, it is possible for you to undergo desensitization therapy in order to better tolerate this medication. Doctors will give you weak doses of the medication so your body can become accustomed to this therapy and you will be able to tolerate the medication at higher doses. It is the best therapy you can find for these autoimmune disorders so patients benefit the most from taking this therapy. [1]

Another well-known side effect that can occur from infliximab therapy, or any strong immunosuppressing therapy for that matter, is the possibility of re-awakening diseases that were previous silent within our organism.

Tuberculosis is one disease that is possible to lay dormant within our lungs for many years without causing any problems. It is a very common disease and can easily be acquired anywhere in the world. The disease is kept in a hibernation because of our immune system but taking agents that can weaken the immune system can also lead to the awakening of this disease. This will require a long course of therapy that could last more than 9 months if patients have this disease. 

Patients also report high levels of respiratory infections due to infliximab therapy. This may be directly due to the fact that the immune system has been weakened by the disease. Pneumonia is the most likely disease to effect. Patients can also have respiratory distress without infections because of this therapy. It is something that doctors will need to monitor when they are giving this type of therapy. 

In one cohort study done to analyze patients taking infliximab, it was determined that this medication is well-tolerated. There were 100 patients analyzed and 10 patients experienced adverse events. Of these 10 patients, 2 experienced an infusion reaction, 1 had an allergic-like reaction to the drug and 2 patients had surgical complications because of the drug. Only 6 of these 10 were ultimately admitted into the hospital because of these symptoms. Those patients in this study were between the ages of 30 and 50 so younger patients seem to tolerate the medication quite fine. Older patients would have to be monitored more closely with these medications but it is unlikely that someone would suffer from UC or Crohn disease as an older patient for the first time. 

Still have something to ask?

Get help from other members!

Post Your Question On The Forums